Letrozole

Hi I’m new to this forum.  I have had breast cancer twice, 2nd time round was in the same breast.  Because of this I decided to go for a double mastectomy to avoid a “3rd” time.  First time round I was put into Tamoxifen for 5 years, apart from the common side effect of hot flushes & mega weight gain  I felt well on then.  However, I’m now on Letrozole, have been taking them for just over 12 months and am experiencing just about every single side effect listed and more.  Recently I have been getting excessive sweating, dull like growing pain in my left leg from hip to  knee, excessive fatigue and more recently bouts of Vertigo & Tinnitus which are so debilitating I keep having to take time off work.  I’m interested to find out  if anyone else is experiencing this on Letrozole?  I also have aching joints which I can cope with, excessive itchiness all over the body, mainly at nigh but I take antihistamines for that.

With all of this going on it’s making me feel like a complete hypercondriact... is anyone else experiencing all of this and how do you cope? 

I look forwards to your comments xx

Parents
  • Hi, if you type letrozole side effects into the search option you will find thousands of comments. I am two years post bc and having almost every side effect listed, I stopped taking it a month ago and have seen some improvements, I see my consultant in January and will discuss it then but I really don’t think I will take it again. I can’t cope anymore with the pains and bone aches and I have already tried Anastrozole with similar problems. At the moment I am all about quality of life, but that is my choice. You are not alone with your problems, people on here do understand. I researched my problems before realising it was side effects, not the other way round, and made my decision to stop taking Letrozole. No doubt the consultant will come up with something else but in the meantime I am seeing what the difference is . Hope this helps. Sue
  • Hi I’m 6 months on letrozole I’m experiencing so many side effects I too have decided to stop taking it. Quality better than quantity I agree.
  • Hi again, I’m still following this discussion, Tamoxifen didn’t suit me either and my consultant moved on. A new locum was happy to leave me taking nothing but a new consultant in December moved me to Aromasin, also called Exemestane and it suits me, no muscle aches etc,  a few hot flushes. My new consultant was keen to have me taking something so you have to listen, I was a little worried about my bc returning so I agreed. Have seen her twice now and she is very supportive and I see her again in September so that will be 3 times in a year, I expect it will settle to annual appointments then but I feel I am being cared for. 

    I have tried 3 different drugs, Anastrozole, Letrozole and Tamoxifen before my current one but seem to have one that suits now and I feel a little relieved too. Persevere, there will be something that suits you, talk to your consultant.

    sue 

  • I believe Exemestane is a new one.  My friend was offered it but she wants to stay on Tamoxifen (she's had secondary breast cancer of the skull) as she doesn't want her bone density reduced, even though she's to have a massive polyp of the womb removed imminently.  Side effects with them all.  Just got to try to see what suits.

  •  

    Hi Nora,

    You might find it helpful to write down a list of questions for your consultant. That way you won't forget to mention anything important.

    Kind regards,

    Jolamine xx

  •  

    Hi Sue,

    I am glad to hear that you are now happy with Exemestane. We are all different people and we don't always react the same to any drugs.

    It sounds as if you are being well looked after and I am glad to hear that your new consultant is being very supportive.

    I hope that things continue to go well for you.

    Kind regards,

    Jolamine xx

  • Thanks, that's a great idea. 

    Nora 

  • Hello Claire and Nora,

    I'm new to this forum and counting myself fortunate to have reached 74 going on 75 before getting a breast cancer diagnosis!  

    I do have problems with Letrozole and am not sure what to think.  The main problem is a VERY itchy rash that is getting worse and spreading, despite being off the drug three months.   I realise the drug can take a while to clear the body, but why would my symptoms be getting worse?

    Thank you so much for your thoughts on this.

    Viv

  • I had to take antihystamines (Piritese) whilst on it to stop itchy urticaria (rash).  When I stopped it & moved onto Tamoxifen it took about 3 or 4 months before I saw an improvement.

  • Hi Viv, 

    My symptoms are definitely getting worse. I read in another chat that an antihistamine can help itching.

    All the best 

    Nora 

  • Hi All,

     I use Eurax cream for the itching and find that this helps.

    Kind Regards,

    Jolamine xx

  • Hello , I’m new to this foru. I have been on letrozole now for 8 months. I have really bad knee  pain and stiffness. Is is unusual just to have it in one knee.   Sx

Reply Children
  •  

    Hi She,

    Welcome to the forum.

    I am sorry to hear about your experience with Letrozole. I had a lot of bother with my knees when taking Letrozole. One knee was certainly a lot more painful than the other. I eventually ended up having both knees replaced.

    Have you discussed this with your care team? They can prescribe pain killers to help ease the situation for you.

    Kind regards,

    Jolamine xx

  • Hi, I too have ended up with one knee replacement with my second due in January, I also had a shoulder replacement on the same side as my breast cancer and the specialist told me it was very common after radiotherapy.  My shoulders still ache in bed at night but my legs and knees are much better with Aromasin/Exemestene.  I felt very old when using Letrozole. I feel much better now.

  •  

    Hi Snowdrops,

    I'm now looking at hip replacements, despite having stopped taking Letrozole after 6 years, in July 2017. My knees are much better, but I still have pain in my arms, shoulders, back and legs. I agree that I felt very old too when I was taking Letrozole.

    I hope that your second knee replacement goes well in January.

    Kind regards,

    Jolamine xx